Iowa, 2005

Flash Flood in Iowa, August 26, 2005

August 26, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 2:42 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 26, 2:42 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 AM CDT FRI AUG 26 2005

.DISCUSSION...
MAIN FOCUS FOR THIS MORNING IS PRECIP CHANCES TODAY...POSSIBLY
LINGERING INTO THIS EVENING IN THE SOUTHEAST. LIFT FROM COMPACT VORT
MAX SEEMS TO BE SHEARING OUT A BIT...AS WAVE LIFTS NORTH THROUGH
CENTRAL NORTH DAKOTA. THIS IS RESULTING IN PRECIP OVER OUR AREA
BECOMING MORE LINEAR WHILE MORE STRATIFORM TRAILING PRECIP REALLY
DIMINISHED OVER THE LAST HOUR. WILL CARRY HIGHEST POPS OVER EASTERN
CWA THROUGH MID MORNING...WITH PRECIP EXPECTED TO DIMINISH THROUGH
THE MORNING AS LIFT FROM INITIAL WAVE DIMINISHES. GFS AND NAM BOTH
SHOWING A SECOND WAVE...CURRENTLY SWINGING THROUGH SOUTHERN MT AND
FAR NORTHWEST WY...MOVING INTO THE AREA BY LATE THIS AFTERNOON. THIS
WAVE COULD TRIGGER SOME REDEVELOPMENT OVER SOUTHERN CWA LATE...AND
MAIN QUESTION BECOMES WHERE WILL SURFACE BOUNDARY END UP AFTER
MORNING CONVECTION ENDS/MOVES OUT OF THE AREA. AT THIS TIME MODELS
SHOWING FRONT HANGING UP IN NORTHWEST IOWA...AND ALTHOUGH CURRENT
CONVECTION COULD PUSH IT A LITTLE FARTHER SOUTH...NOT MUCH FOR UPPER
LEVEL SUPPORT TO PUSH IT MUCH FARTHER SOUTH THAN OUR CWA UNTIL
SECOND WAVE MOVES ACROSS THE AREA. WITH BOUNDARY POSSIBLY LINGERING
IN OUR SOUTHEAST CWA AS SECOND WAVE APPROACHES THIS AFTERNOON...
WILL CARRY SOME CHANCE POPS ACROSS NORTHWEST IOWA...MAINLY DURING
THE LATE AFTERNOON AND EARLY EVENING. AT THIS TIME...WITH HEATING
EXPECTED TO BE LIMITED BY LINGERING CLOUD COVER IN THAT AREA...AND
MINIMAL SHEAR WITH FAIRLY UNIDIRECTIONAL AND RELATIVELY LIGHT WINDS
THROUGH 600MB...DO NOT SEE MUCH THREAT OF SEVERE WEATHER WITH ANY
ACTIVITY WHICH MAY GET GOING AGAIN THIS AFTERNOON. TEMPS TRICKY
TODAY...AS SOUTHEAST HALF OF THE CWA STILL PRETTY WARM IN THE LOWER
TO MID 70S. HOWEVER...EXPECT THESE READINGS TO COME DOWN A BIT MORE
AS RAIN MOVES INTO THE AREA. STILL THINK NORTHWEST IOWA WILL SEE
BULK OF MOST PERSISTENT CLOUD COVER THROUGH THE DAY...AND THIS
COMBINED WITH WEAK LOW LEVEL WINDS NEAR THE BOUNDARY SHOULD HOLD
TEMPS DOWN FROM FULL POTENTIAL. WILL CONTINUE WITH FORECAST HIGHS IN
THE UPPER 70S TO LOWER 80S EAST AND SOUTH IN THE CWA...WITH MID 80S
NORTHWEST WHERE THE MOST SUNSHINE AND SOME POTENTIAL FOR MIXING WITH
NORTHWEST WINDS WILL BE FOUND.

AFTER ANY PRECIP MOVES OUT OF THE AREA THIS EVENING...LOOKS TO BE
PRETTY QUIET INTO EARLY NEXT WEEK WITH FEW CHANGES MADE TO GOING
FORECAST. BASICALLY LOOKING AT CLEAR TO PARTLY CLOUDY SKIES AND
GRADUALLY WARMING TEMPERATURES THROUGH EARLY NEXT WEEK AS STRONG
UPPER LOW TO OUR NORTH SHIFTS EAST THROUGH CANADA...AND UPPER RIDGE
BEGINS TO BUILD TO OUR WEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 HACKER
Hazardous weather outlook, Aug 26, 3:37 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT FRI AUG 26 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
437 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS FROM SOUTHWEST MINNESOTA...THROUGH
NORTHWEST IOWA INTO EXTREME NORTHEAST NEBRASKA ARE EXPECTED
GRADUALLY DIMINISH FROM WEST TO EAST BY MIDDAY. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A CHANCE THAT THUNDERSTORMS COULD REDEVELOP DURING THE
LATE AFTERNOON AND EARLY EVENING...MAINLY SOUTH OF LINE FROM
VERMILLION SOUTH DAKOTA...TO SPIRIT LAKE IOWA. SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY...HOWEVER THE STRONGEST STORMS
COULD PRODUCE PEA SIZE HAIL AND WINDS GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickinson

When
August 26, 4:05 AM CST to 6:00 AM CST
Where
Dickinson County, Spirit Lake
Reported by
GENERAL PUBLIC
Coordinates
43.433, -95.100

Heavy rain caused widespread street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471575.